real, sometimes irreversible, damage. It will be important to let kids know that not just prescription drugs, but also over-the-counter medications, can cause overdoses.
Struggling to get your child to open up to you?
The American Academy of Pediatrics also advises speaking with your teens about which challenges are trending on social media or at school.
“Sometimes kids are more willing to talk about their peers than themselves. Asking questions about school trends, friends and fads may yield more answers than direct questions about their own activities,” the AAP said on its website.
And whatever you, try to refrain from judgment.
“No matter what, it is important to keep the lines of communication open and avoid passing judgment,” the academy added.
When using over-the-counter medications it is always important to read the instructions and use them as intended, according to the FDA.
If you believe your teen has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911. You can also contact poison control at 1-800-222-1222.
Report any adverse events involving medications to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program. Adverse events can also be reported online or by mail. To mail or fax it, call 1-800-332-1088 to request a reporting form sent to you in the mail, then complete and return to the address on the form or submit it by fax to 1-800-FDA-0178.